It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 03-08-2013, 11:14 AM   #1
Newbie
(female)
 
Join Date: Mar 2013
Location: Kansas
Posts: 7
brenda193 HB User
ADHD and Strattera

Hi all,

I am new to this site, and have a question that I did not find an answer to in the various threads, so I hope someone can help.

My son is 11 and was diagnosed with ADHD 2.5 years ago.

We saw a pediatric neurologist who said that it could be tourettes, that the Vyvanse had nothing to do with the tics and we should wait a bit and then try strattera. I was skeptical of this doc, and have scheduled a second opinion with another Neurologist in 1 month. We wanted to stay off the meds until that appointment, but our son's behavior makes that a challenge in school. So 7 days ago, we started him on 18mg of Strattera, taken in the morning. He has some side effects, like headaches and tiredness, but nothing too severe and we have already seen great improvement in his behavior. His teacher said that he occasionally acts up, but is much better overall.

My question is this: Our pediatrician said to take the 18mg for 7 days and then add an additional 18mg each day for a total of 36mg. I am a little skeptical about DOUBLING the dose, when we have already seen some improvement.

Also, would the sleepyness and headaches improve if we gave it to him at bedtime instead of the morning?

I would appreciate any input that anyone might have!

Thank you,

Brenda

Last edited by Administrator; 06-22-2013 at 05:29 PM.

 
Reply With Quote
Old 03-09-2013, 12:28 AM   #2
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: ADHD and Strattera

As to tics, while they're listed as an uncommon side effect, tics are absolutely a potential side effect of Vyvanse or any other medication in the amphetamine family. While Tourette's isn't impossible, it seems more likely that Vyvanse is the culprit here.

Last edited by Administrator; 06-22-2013 at 05:27 PM.

 
Reply With Quote
The Following User Says Thank You to Thunor For This Useful Post:
brenda193 (03-09-2013)
Sponsors Lightbulb
   
Old 03-12-2013, 05:36 AM   #3
Newbie
(female)
 
Join Date: Mar 2013
Location: Kansas
Posts: 7
brenda193 HB User
Unhappy Re: ADHD and Strattera

Well, Strattera was a bust. After 5 days on it, the tics came back with a vengeance. Too bad, because strattera was already helping a bit with his ADHD symptoms and Strattera is not SUPPOSED to affect tics. I took him back to our regular doctor who said this was out of his depth, so he placed a call to the neurologist we are supposed to see next month and he recommended we try Intuniv, which should get rid of the tics AND help with ADHD. We start today, so we will see how it goes. From what I have read online, Intuniv either works really well or not.

 
Reply With Quote
Old 03-17-2013, 05:29 AM   #4
Newbie
(female)
 
Join Date: Mar 2013
Location: Kansas
Posts: 7
brenda193 HB User
Re: ADHD and Strattera and Intuniv

Intuniv was awful! The tics greatly increased and we saw no behavior benefit. I know it is supposed to take several weeks to see that effect, but we just couldn't deal with how bad the tics got! I mean, they were practically constant. We went out to dinner one night and a man was staring at my son because of his tics. I gave him a dirty look and shielded my son from seeing him, but what a jerk! I understand a glance or double take when you see something unusual, but he was STARING!

Anyway, we are off all meds, 2 weeks until we can see the ped. neuro. Wish us luck!

 
Reply With Quote
Old 03-18-2013, 02:07 AM   #5
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: ADHD and Strattera and Intuniv

Best of luck. You definitely need to get the tics under control before you worry about the ADHD piece.

In the short term, do your best to keep him from artificial food additives/preservatives, and watch his simple carbohydrate intake(sugar heavy snacks, white bread, and the like). I don't know if he gets any caffeine, but if so, try to shut that down as well. Make sure he gets lots of exercise and as much structure/routine as possible.

None of the above will solve the problem, but might mitigate the ADHD symptoms somewhat.

 
Reply With Quote
Old 03-25-2013, 05:15 AM   #6
Newbie
(female)
 
Join Date: Mar 2013
Location: Kansas
Posts: 7
brenda193 HB User
Re: ADHD and Strattera

Thanks. He isn't allowed to have any caffeine, we noticed early on in this latest challenge that it made the tics worse. I am trying to limit processed foods/sugars, etc, but he is a pretty picky eater. We have stopped all meds until the neurologist visit, except for vitamins. He starts back to school today after spring break, so I am nervous about how it will go for him. The tics subsided a bit after we stopped the intuniv, but come back stronger in the evening, and get really bad when he is excited.

I am just trying to struggle through, I hope the neurologist is worth the wait.

 
Reply With Quote
Old 05-11-2013, 10:33 PM   #7
Junior Member
(male)
 
Join Date: Apr 2011
Location: new jersey
Posts: 13
adhdadd HB User
Re: ADHD and Strattera

I am an adult who takes strattera , very mild at best but has some effects. Never had the tics, didn't think strattera would do that. Good luck to you .

 
Reply With Quote
Old 06-22-2013, 05:06 PM   #8
Newbie
(female)
 
Join Date: Jun 2013
Posts: 4
knowident HB User
Re: ADHD and Strattera

first, those are very potent drugs. if you don't trust your doctor, then get a new one. You are certainly not (with all due respect) qualified to adjust the dosage of those drugs. The dosage has NOTHING to do with age, weight or gender. Don't take my word for it ask doctors or look it up.

It takes patience and time to explore dosages requirement. I take Strattera and I can feel it working on my brain and my nervous system. I just noticed today that I'm not supposed to take benadryl with strattera. Well, damn. Why hadn't I seen that before? Although, I am about 50 years older than your son, if I take Strattera after 11am I'm up all night. I hate that. Sleep is difficult enough.

Good for you in being so supportive of your child. It's a difficult road. Despair is often right behind me.

I just read my drug warning list. Are you aware Strattera taken over time will stunt growth in children? Yikes!

Last edited by knowident; 06-22-2013 at 05:17 PM. Reason: spelling

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Adderall
Amphetamine
Concerta
Metadate
Methylphenidate
  Prozac
Ritalin
Strattera
Wellbutrin
Zoloft




TOP THANKED CONTRIBUTORS



addprogrammer (94), janewhite1 (90), Thunor (48), marisuela (15), iluv (10), addventurous (10), Administrator (9), LessStress38 (9), CharBerry (6), Wootton (6)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (896), Titchou (832), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 05:29 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!